Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 20, 2021, 10:30 PM EDT for Franklin County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 10:30 PM EDT (02:30 UTC)
- Expired
- Jun 20, 2021, 11:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WWUS82 KRAH 210230
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1030 PM EDT Sun Jun 20 2021
NCZ008-009-025-026-041-210330-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
1030 PM EDT Sun Jun 20 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
VANCE... SOUTHERN GRANVILLE...CENTRAL WAKE...SOUTHERN DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 PM EDT...
At 1029 PM EDT, Doppler radar was tracking a line of thunderstorms
with heavy rain along a line extending from near Louisburg to near
Wake Forest to 8 miles northwest of Fuquay-Varina. Movement was
northwest at 10 mph.
Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, Kittrell and RDU International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3631 7828 3627 7831 3606 7818 3590 7854
3561 7895 3587 7891 3586 7902 3619 7871
TIME...MOT...LOC 0229Z 155DEG 8KT 3607 7821 3594 7856 3564 7893
$$
JDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:48 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 20, 9:48 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 948 PM EDT Sun Jun 20 2021 .SYNOPSIS... Tropical Depression Claudette will move northeast into southern North Carolina around midnight and then off the coast north of the Outer Banks by midday Monday morning. A cold front will approach the area Monday night, slowly move across the Carolinas on Tuesday and then stall on the Carolina coast on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 900 PM Sunday... Surface observations showed the 1009 mb low pressure center of Tropical Depression Claudette located over north central SC, with radar depicting a large band of showers and isolated thunderstorms moving northeast into the Sandhills, and isolated showers elsewhere across central NC. Showers and isolated thunderstorms will continue around the center of Claudette tonight as it moves northeast across southeastern NC. Latest hi-res models show the convective activity slowly diminishing across the region as Claudette exits towards the coast overnight. Precipitable water over 2 inches will continue the threat of heavy rain and local flooding through early tonight as strong convective bands move across the southern half of central NC. Shear has largely pushed to the east out of our area, however more organized convection is still possible and could produce damaging wind gusts or even an isolated tornado. Claudette is expected to restrengthen before the center of the circulation reaches the coast, however the tropical storm force winds that are expected to develop will be confined to the coastal locations and not over central NC. Temperatures tonight will lower to near the dewpoint, reaching the upper 60s to low 70s by late tonight. Muggy conditions and patchy fog is expected through sunrise Monday. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 305 PM Sunday... As the upper trough associated with Claudette moves off the coast on Monday morning, heights rise as shortwave ridging moves into the central Carolinas. As often occurs behind a departing TC, subsidence and deep mixing should produce improving sky conditions and warmer temperatures. CAMs suggest some isolated convection may develop across the higher terrain and move into the western Piedmont late in the afternoon. Otherwise it should be dry during the late morning into the early evening. As a trough approaches from the west overnight, a few showers may move into the western Piedmont toward morning. Main forecast adjustment was to raise highs a degree or two into the 90 to 95 degree range. With increasing clouds ahead of the approaching upper trough and stirring winds, lows should only drop in the 70 to 75 range. -Blaes && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 122 PM Sunday... A rather deep long-wave trough moving across the ern US will push a cold front across central NC during the afternoon and evening hours on Tuesday. The best opportunity for sunshine during the early half of the day will likely be across the eastern 2/3rd of our zones (with that area perhaps still under the influence of subsidence on the back side of Claudette). That sunshine should allow for destabilization with heating of the day; and that, when combined with a vigorous upper level wind fields and a likely ongoing prefrontal band of showers and tstms should set the stage for a round of isold severe t-storms with damaging straight-line winds the primary threat Tuesday afternoon and evening. Highs Tuesday may be limited by increasing clouds, but should still top out in the mid 80s. The front will likely stall just offshore, given that a robust jet streak on the east side of the upper trough quickly lifts out Tuesday night, leaving an upper weakness over the Southeast. However, the latest guidance keeps the boundary and moisture pooling along it just far enough to our east to suggest that PoPs from Wednesday through the rest of the work week should be at or below climo, perhaps highest across our eastern zones owing to the uncertainty with the final position of the stalled boundary. Temps during this time will start off 5+ deg below normal on Wednesday in the wake of the cold front, but then gradually climb back to near normal by week's end. There's a fair amount of uncertainty for next weekend, as a complicated upper pattern featuring a long-wave trough somewhere invof the Great Lakes would suggest increasing rain chances for us as the trough and assoc sfc cold front move east toward our area. However, many differing details remain among the GFE and ECWMF and their ensembles, so for now will feature PoPs near climo Saturday and above-climo Sunday (with a cold front in the region) and temps near climo during that time. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 740 PM Sunday... Showers continue to move though central NC with any thunderstorm activity confined to near the NC/SC border. As the circulation of Claudette approaches, thunderstorms are expected to move north affecting FAY and RDU with mostly just showers elsewhere. Greatest confidence in fog is at GSO/INT tonight with all other locations mainly expecting some IFR stratus tonight. After the stratus clears and Claudette's circulation moves offshore tomorrow morning, expect winds to be gusty through the afternoon into the evening hours. Outlook: Another round of MVFR/IFR conditions appears likely Tuesday coincident with showers and thunderstorm during the afternoon. Improving conditions likely Wednesday through the end of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...JJT SHORT TERM...Blaes LONG TERM...np AVIATION...AS/JJT
Hazardous weather outlook, Jun 20, 2:43 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 243 PM EDT Sun Jun 20 2021 NCZ078-085-086-088-089-211845- Wayne-Scotland-Hoke-Cumberland-Sampson- 243 PM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. The circulation and moisture associated with Tropical Depression Claudette will spread showers and and some strong thunderstorms across the area through tonight. Some storms could be severe with damaging winds and even an isolated tornado. In addition, periods of heavy tropical rain are possible which may result in areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will spread showers and thunderstorms across the area on Tuesday and Tuesday night. Some of the storms will contain heavy rain and a few may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-024>028-040>043-073>077-083-084-211845- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Anson-Richmond- 243 PM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. The circulation and moisture associated with Tropical Depression Claudette will spread showers and thunderstorms across the area through tonight. A few storms could become severe with damaging winds, and possibly an isolated tornado. In addition, periods of heavy tropical rain are possible which may result in some localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will spread showers and thunderstorms across the area on Tuesday and Tuesday night. Some of the storms will contain heavy rain and a few may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>023-038-039-211845- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 243 PM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. The circulation and moisture associated with Tropical Depression Claudette will spread showers and thunderstorms across the area through tonight. Periods of heavy tropical rain are possible which may result in some localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will spread showers and thunderstorms across the area on Tuesday and Tuesday night. Some of the storms will contain heavy rain and a few may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 20, 6:24 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT Sun Jun 20 2021
NCZ075-077-085-086-088-202330-
Scotland NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
624 PM EDT Sun Jun 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MOORE...
SCOTLAND...SOUTHERN HARNETT...CUMBERLAND AND HOKE COUNTIES UNTIL 730
PM EDT...
At 624 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 8 miles northwest of Pope AFB to near
Mccoll. Movement was east at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Raeford, Fort Bragg, Dunn,
Aberdeen, Maxton, Godwin and Pope AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3479 7966 3482 7962 3503 7949 3504 7946
3506 7948 3521 7937 3539 7858 3534 7853
3532 7854 3530 7858 3520 7864 3514 7864
3485 7880 3483 7890 3490 7894 3495 7904
3483 7919 3484 7935 3477 7933 3463 7946
TIME...MOT...LOC 2224Z 252DEG 26KT 3523 7915 3468 7947
JJTSpecial weather statement, Jun 20, 8:14 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
814 PM EDT Sun Jun 20 2021
NCZ075-084>086-210115-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
814 PM EDT Sun Jun 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MOORE...
SCOTLAND...EASTERN RICHMOND AND HOKE COUNTIES UNTIL 915 PM EDT...
At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Hamlet to Wakulla.
Movement was north at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Laurinburg, Rockingham, Raeford, Pinehurst, Hamlet, Aberdeen, Maxton,
Hoffman, Antioch and Pinebluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 7980 3518 7971 3518 7968
3516 7964 3516 7962 3519 7965 3510 7910
3507 7909 3487 7914 3483 7919 3484 7935
3482 7936 3477 7933 3463 7946
TIME...MOT...LOC 0013Z 194DEG 20KT 3484 7975 3478 7928
JDSpecial weather statement, Jun 20, 9:21 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
921 PM EDT Sun Jun 20 2021
NCZ085-086-088-089-210215-
Scotland NC-Hoke NC-Sampson NC-Cumberland NC-
921 PM EDT Sun Jun 20 2021
...A LINE OF HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
SCOTLAND...SAMPSON...CUMBERLAND AND HOKE COUNTIES UNTIL 1015 PM
EDT...
At 920 PM EDT, Doppler radar was tracking a line of heavy showers
along a line extending from 8 miles north of Laurinburg to near Rex
to near White Oak. Movement was north at 20 mph.
Wind gusts up to 40 mph will be possible with these showers.
Heavy rain and minor flooding will also be possible with these
showers.
Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Harrells, Pope AFB,
Antioch, Jerome, Hope Mills and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3461 7831 3467 7832 3485 7850 3483 7890
3490 7894 3495 7903 3483 7919 3484 7935
3482 7936 3481 7950 3516 7933 3521 7925
3517 7912 3519 7909 3524 7887 3498 7815
3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 0120Z 196DEG 17KT 3488 7941 3493 7906 3475 7867
JDSpecial weather statement, Jun 20, 10:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1030 PM EDT Sun Jun 20 2021
NCZ008-009-025-026-041-210330-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
1030 PM EDT Sun Jun 20 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
VANCE... SOUTHERN GRANVILLE...CENTRAL WAKE...SOUTHERN DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 PM EDT...
At 1029 PM EDT, Doppler radar was tracking a line of thunderstorms
with heavy rain along a line extending from near Louisburg to near
Wake Forest to 8 miles northwest of Fuquay-Varina. Movement was
northwest at 10 mph.
Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, Kittrell and RDU International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3631 7828 3627 7831 3606 7818 3590 7854
3561 7895 3587 7891 3586 7902 3619 7871
TIME...MOT...LOC 0229Z 155DEG 8KT 3607 7821 3594 7856 3564 7893
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:14 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 61 min |
| Jun 20, 9:21 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland | 54 min |
| Jun 20, 11:00 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Wake | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.